Winter Storm, Big Stone
- When
- December 23, 5:00 PM CST to December 26, 11:00 PM CST
- Where
- Big Stone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A broad upper level low pressure area over the Upper Midwest associated with an intense surface low pressure area brought widespread heavy snow along with low visibilities in blowing snow to Big Stone and Traverse counties. The storm was a slow mover and produced several rounds of snow over a three-day period.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A broad upper level low pressure area over the Upper Midwest associated with an intense surface low pressure area brought widespread heavy snow along with low visibilities in blowing snow to Big Stone and Traverse counties. The storm was a slow mover and produced several rounds of snow over a three-day period. Total snowfall amounts were from 11 to 16 inches. Holiday travel was disrupted or halted for several days. The heavy snow combined with winds of 20 to 35 mph brought widespread blowing and drifting snow. Some snowfall amounts included, 11 inches at Wheaton, 15 inches at Browns Valley, and 16 inches at Ortonville and Artichoke Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 23, 2:06 PM CST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
206 PM CST WED DEC 23 2009
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
MAIN FORECAST CHALLENGE IS TIMING THE ONSET OF THE SNOW THIS
EVENING AND THE SUCCESSIVE WAVES CIRCULATING AROUND THE MAIN LOW.
CURRENTLY RADAR IMAGERY IS SHOWING STEADY RETURNS OVER THE WESTERN
PART OF THE STATE...WITH LIGHT SNOW BEING REPORTED. THERE ARE
STILL LOW CLOUDS AND PATCHY RADAR RETURNS OVER THE EASTERN AND
CENTRAL PART OF THE STATE THAT MAY BE INTERPRETED AS LIGHT
FREEZING DRIZZLE. HAVE CONTINUED THE NOWCAST FOR FZDZ THROUGH
2130Z FOR THE EASTERN COUNTIES. THE MAIN PUSH OF SNOW FROM THE
SOUTH IS JUST NORTH OF KFSD. AS THIS MOVES FARTHER NORTH OVER THE
NEXT FEW HOURS FZDZ WILL GIVE WAY TO ALL SNOW ACROSS THE STATE.
THE WINTER STORM WARNING IS STILL IN EFFECT AND MODELS AGREE ON
THE GENERAL DEVELOPMENT OF THE WINTER STORM SYSTEM THOUGH THE
PRECIP WILL LIKELY LINGER A LITTLE LONGER THAN ORIGINALLY THOUGHT.
EXPECT SNOW TO WIND DOWN SATURDAY AFTERNOON AND EVENING. THE NEW RUN OF
THE ECMWF IS ALSO CONSISTENT IN SHOWING A STRONGER UPPER WAVE
DROPPING OUT OF THE NORTHWEST THURSDAY MORNING. THIS WAVE THEN
MERGES WITH THE MAIN UPPER LOW. INTERESTINGLY THERE ARE STILL NO
PAST MODEL ANALOGS FOR THIS SYSTEM SO WE ARE EFFECTIVELY IN NEW
TERRITORY THAT THE MODELS SEEM TO BE HANDLING WELL.
THE FORECAST IS STILL ON TRACK WITH WIDESPREAD SNOWFALL BEGINNING
THIS EVENING. HOWEVER THERE WILL BE BREAKS IN THE PRECIP TOMORROW
AS THE SYSTEM REDEVELOPS AFTER MERGING WITH THE H7 LOW TO THE
NORTH AND BEGINS TO ROTATE NORTHWEST. DURING THIS BREAK THE WSW
WILL MOST LIKELY NEED TO BE UPGRADED TO A BLIZZARD WARNING TO
REFLECT THE INCREASED THREAT OF WHITEOUT CONDITIONS. WINDS START
TO INCREASE FROM WEST TO EAST THURSDAY BUT STRONGEST SUSTAINED
WINDS WILL BE ACROSS THE EAST. BY LATE THURSDAY NIGHT WIND GUSTS UP TO
40 MPH ARE POSSIBLE.
.LONG TERM...SATURDAY THROUGH WEDNESDAY
WHEN TO END PRECIPITATION CHANCES FROM THE CURRENT WEATHER SYSTEM
IS THE MAIN FORECAST ISSUE IN THE EXTENDED. VIRTUALLY ALL MODELS
SHOW WRAP AROUND SNOW CONTINUING THROUGH THE DAY ON SATURDAY...EVEN
WITH A SLIGHT CHANCE ON SATURDAY NIGHT. THERE MAY BE SOME LIGHT
SNOW ON SUNDAY BEFORE A HIGH PRESSURE BUILDS INTO THE REGION FROM
THE NORTHWEST. AN UPPER LEVEL RIDGE WILL ACCOMPANYING THE HIGH
PRESSURE...WHICH WOULD NORMALLY LEAD TO WARMER TEMPERATURES.
HOWEVER WITH NEW SNOW COVER...WILL LEAVE TEMPERATURES BELOW
NORMAL.
&&
.AVIATION...
IFR CEILINGS ARE EXPECTED CONTINUE THROUGH THURSDAY...ALONG WITH
1 TO 5SM IN FOG. LIGHT SNOW IS EXPECTED TO DEVELOP LATER THIS
AFTERNOON AND EARLY EVENING FROM SOUTH TO NORTH AFFECTING ALL OF
THE TAF LOCATIONS. THE SNOW WILL INCREASE IN INTENSITY THROUGH
TONIGHT WITH VISIBILITIES FALLING TO BELOW 1/2SM AT TIMES. THERE
MAY BE SOME BREAKS IN THE SNOW ON THURSDAY AFTERNOON...HOWEVER IFR
CONDITIONS WILL LIKELY CONTINUE.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING FROM 6 PM CST /5 PM MST/ THIS EVENING TO 6
AM CST /5 AM MST/ SATURDAY FOR BROWN-BUFFALO-CAMPBELL-CLARK-
CODINGTON-CORSON-DAY-DEUEL-DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-
HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL-MCPHERSON-POTTER-
ROBERTS-SPINK-STANLEY-SULLY-WALWORTH.
MN...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST SATURDAY
FOR BIG STONE-TRAVERSE.
&&
SHORT TERM...WISE
LONG TERM...SD
AVIATION...SD
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 527 AM CST WED DEC 23 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241130- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 527 AM CST WED DEC 23 2009 /427 AM MST WED DEC 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A MAJOR WINTER STORM WILL BE AFFECTING ALL OF THE UPPER MIDWEST. WIDESPREAD SNOW WILL DEVELOP TODAY AND TONIGHT. THE WINTER STORM WARNING WILL TAKE EFFECT THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL INTENSIFY THURSDAY MORNING AND CONTINUE INTO FRIDAY NIGHT. STORM TOTAL SNOWFALL AMOUNTS WILL RANGE FROM 8 TO 16 INCHES WITH SOME LOCATIONS RECEIVING AS MUCH AS 20 INCHES. NORTHERLY WINDS WILL ALSO INCREASE LATE THURSDAY AND PERSIST THROUGH THE DURATION OF THE STORM. WIND SPEEDS RANGING FROM 25 TO 40 MPH WITH HIGHER GUSTS ARE POSSIBLE. THIS SNOW COMBINED WITH THE STRONG NORTH WINDS WILL RESULT IN WHITEOUT CONDITIONS AT TIMES ALONG WITH HEAVY DRIFTING SNOW. THE SNOW AND WINDS WILL DIMINISH SATURDAY AND SATURDAY NIGHT AS THE RESPONSIBLE SURFACE LOW PRESSURE AREA LIFTS SLOWLY AWAY FROM THE REGION. THE WINTER STORM WARNING WILL CONTINUE THROUGH SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... NO SPOTTER ACTIVATION ANTICIPATED. KRAMLICH
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206876, 206877.